AMISULPRIDE IS REGARDED as having a lower risk of weight gain, and switching to amisulpride from other second-generation antipsychotics has been found to improve bodyweight, lipid profile and, consequently, metabolic outcome. One case report, however, noted remarkable weight gain and dyslipidemia after amisulpride treatment. Here, we report a schizophrenia patient who rapidly developed metabolic syndrome after 1-month monotherapy with amisulpride.
A 31-year-old woman with a diagnosis of schizophrenia was admitted to the psychiatric ward due to exacerbation of persecutory delusions and auditory hallucinations. She had not received any psychotropic medications for 6 months prior to this hospitalization. After admission, amisulpride 400 mg per day was initiated as monotherapy. Her baseline metabolic profiles were: body mass index (BMI) 23 kg/m2, abdominal circumflex 84 cm, high-density lipoprotein (HDL) 41 mg/dL, fasting glucose 71 mg/dL, triglyceride 144 mg/dL, and blood pressure normotensive.
One week after amisulpride treatment, psychotic symptoms had improved remarkably, but her appetite had increased significantly with continuous craving for food. Four weeks after treatment, her BMI had risen to 25 kg/m2 and abdominal circumflex was 87.5 cm. Hypertriglyceremia (245 mg/dL), lowered HDL (36 mg/dL), and hyperprolactinemia (229.6 ng/mL) were also noted. Meanwhile, blood pressure and low-density lipoprotein were normal. Metabolic syndrome was diagnosed and amisulpride was titrated to 200 mg/day. Nine weeks after treatment, accumulated weight gain was 8.5 kg, BMI was 26.4 kg/m2 and abdominal circumflex was 101 cm.
To our knowledge, this is the first report of amisulpride-associated metabolic syndrome, mainly central obesity, and doubled triglyceride adding to low HDL, which developed within 1 month and persisted even after dose reduction of amisulpride. A previous report indicated that amisulpride 400 mg/day may induce acute weight gain. Although antipsychotic-associated weight gain is usually associated with the serotonergic 5-HT2C and histaminergic systems, people prone to binge eating are found to have reduced dopaminergic activity, leading to food craving to achieve their previous level of satisfaction and reward. We assume that the higher D2/D3 blockade in the mesolimbic system of amisulpride may possibly contribute to increased appetite and subsequent weight gain and metabolic syndrome, as observed in the present patient. Prolactin elevation may also contribute to weight change via stimulation of lipogenesis and the disruption of central nervous system dopaminergic tone. Nonetheless, amisulpride is frequently associated with marked hyperprolactinemia but less with prominent weight gain.
The present report suggests that, among patients treated with amisulpride, risk of metabolic syndrome is not negligible, and regular monitoring of metabolic profile is warranted.